Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2009

Lake Effect Snow Warning 2, NWS State College, PA

January 15, 2009Warren County, Pennsylvania

NWS State College, PA issued this lake effect snow warning at Jan 15, 2009, 3:30 AM EST for Warren County, Pennsylvania. It took effect at Jan 15, 2009, 7:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 3:30 AM EST (08:30 UTC)
In effect from
Jan 15, 2009, 7:00 AM EST
Expired
Jan 16, 2009, 12:17 AM EST
In force
17 hr
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this lake effect snow warning went out at Jan 14, 10:24 PM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 14, 10:24 PM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1024 PM EST WED JAN 14 2009

.SYNOPSIS...
AN ALBERTA CLIPPER STORM SYSTEM WILL MOVE EAST ALONG THE MASON DIXON
LINE OVERNIGHT BRINGING A PERIOD OF LIGHT SNOW TO MUCH OF THE REGION.
THE COLDEST AIR OF THE SEASON WILL FOLLOW FOR THURSDAY AND FRIDAY.
TEMPERATURES WILL MODERATE SLIGHTLY OVER THE WEEKEND...BUT WILL
STILL REMAIN SEVERAL DEGREES BELOW NORMAL. ANOTHER CLIPPER SHOULD
BRING SOME LIGHT SNOW SATURDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SPOTTER REPORTS COMING IN FROM SOMERSET/CAMBRIA COUNTIES OF AROUND
5 INCHES OF SNOW AS OF 9 PM. UPSTREAM RADAR SUGGESTS A FEW MORE
INCHES IMMINENT...SO HAVE UPGRADED TO A WINT STORM WARNING FOR
THIS AREA.

FCST SOUNDINGS SHOW A NICE CROSS HAIR SIGNATURE WITH STRONG UPWARD
VERT MOTIONS THROUGH THE MOIST CLOUD LAYER BETWEEN -14 TO -16C...WHICH
SHOULD YIELD SNOW RATIOS OF AT LEAST 20 TO 1. THIS WILL SUPPORT A
GENERAL 2 TO 4 INCH ACCUMULATION OVERNIGHT...WITH THE EXCEPTION OF
THE HEAVIER AMTS OVR THE OROGRAPHICALLY FAVORED LAUREL HIGHLANDS
WHERE TOTALS OF 6 TO 8 INCHES NOW SEEM LIKELY.

NEW 00Z MODEL DATA CONFIRMING IDEA OF SNOW TAPERING OFF BEFORE
DAWN AS SFC LOW PULLS AWAY. IN IT/S WAKE...ARCTIC AIR POISED TO
OVERSPREAD THE REGION ON A GUSTY NW FLOW. MAY HAVE TO EXTEND WINT
WX ADVISORY THRU THURS AFTN TO ACCOUNT FOR BLOWING/DRIFTING
SNOW...ESPECIALLY OVR THE LAUREL HIGHLANDS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A TRANSITION TO A WESTERN/NRN MOUNTAINS SNOW SHOWER/LAKE EFFECT
REGIME WILL OCCUR AS A PERSISTENT MEAN SFC-850 MB WIND OF 285-295
DEG DEVELOPS. THE LAKE EFFECT WATCH IS UP FROM 12Z THURS BUT AM
NOT CONVINCED THINGS CAN OR WILL SET UP THAT EARLY OVER THE NW
MOUNTAINS. WOULD NORMALLY BE THINKING OF ISSUING SOME SORT OF
WARNING OR ADVISORY WITH THIS UPCOMING PACKAGE BUT WILL INSTEAD
KEEP THE WATCH GOING WITH THE IDEA THAT THE BEST CHANCE FOR LAKE
EFFECT TO SET UP WILL PROBABLY NOT BE UNTIL LATER IN THE DAY AND
OVERNIGHT THURS INTO FRI.

WILL WAIT FOR ALL 00Z GUIDANCE TO COME IN BEFORE MAKING DECISION
WITH REGARDS TO WIND CHILL WATCH/WARNING/ADVISORY. HOWEVER...CURRENT
THINKING IS THAT THE ALLEGHENIES WILL ALMOST CERTAINLY EXPERIENCE
ADVISORY CRITERIA /-15 TO -24 BLW ZERO/ THURS NITE AND EARLY
FRIDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
NOT LOOKING QUITE AS COLD NOW OR WINDY FOR THE PERIOD FRI INTO
SAT MORNING. DID EDGE TEMPS UP A FEW DEGREES HERE AND THERE. WIND
CHILL ADVISORY VALUES NOT REALLY MET UNTIL LATE THU... THUS MAINLY
AFTER THE SECOND PERIOD. THUS HELD OFF ON AN ADVISORY FOR NOW. WE
DO CLIP WIND CHILL WARNING VALUES BY A DEGREE OR SO LATER THU
NIGHT AND FRIDAY NIGHT ACROSS THE FAR N. HOWEVER...IF MODERATION
TREND CONTINUES...WE MAY NOT REACH THE MINUS 25 WARNING THRESHOLD.
THUS HELD OFF ON WIND CHILL WATCH FOR NOW.

SOME SHEAR FOR LAKE EFFECT...BUT THE EXTREMELY COLD AIR
WILL PASS ACROSS THE WARMER LAKES...AND GIVEN HOW COLD THE
AIRMASS IS...UPSLOPE WILL HELP ADD TO THE SNOW. THUS A
LAKE EFFECT WATCH LOOKS GOOD FOR NOW.

SMALL WARM UP SETS IN ON SATURDAY INTO SUNDAY. STILL THINK
HIGH OVER QUEBEC IS A HINT THAT LAKE ONTARIO WILL KEEP THE
REAL COLD AIR TO THE NORTH. THIS MAY RESULT IN THE NEXT
CLIPPER GOING FURTHER NORTH ON SUNDAY. THUS I DID NOT GO
REAL HIGH WITH QPF AMTS.

FCST GETS MORE COMPLICATED AS ONE GOES OUT IN TIME. DID NOT
CHANGE MUCH FOR MONDAY INTO TUE...TRIED TO KEEP BEST CHC OF
SNOW IN AREAS OF UPSLOPE FLOW.

BETTER CHC FOR CLEARING ON WED...AS WEAK RIDGE BUILDS IN.
ANOTHER POOL OF COLD AIR LIKELY TO BE JUST TO THE NORTH...
THUS WARM UP AFTER THIS MAY BE SLOWER THAN EXPECTED...
ESPECIALLY ACROSS THE NE PART OF THE CWA. HOWEVER...STILL
LOOKS LIKE AT LEAST A SMALL WARM UP FOR SEVERAL DAYS
LATER NEXT WEEK.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
SNOW SHIELD AHEAD OF LOW PRESSURE SYSTEM OVER OHIO IS MOVING
ACROSS CENTRAL PA ATTM. EXPECT WIDESPREAD IFR TO CONTINUE/DEVELOP THROUGH
THE EVENING HOURS AT MOST TAF SITES WITH VISIBILITIES BELOW 2
MILES MOST OF THE TIME. THE EXCEPTION WILL BE OVER SERN AREAS /MDT/KLNS/
WHERE THE SNOW WILL BE LIGHTER.

WE SHOULD TRANSITION INTO A POST-FRONTAL WESTERLY FLOW REGIME
THURS...MEANING MOST TERMINALS WILL RETURN TO VFR WITH JUST
SCATTERED SNOW SHOWERS BRINGING OCNL REDUCED CONDITIONS. AS
USUAL...JST/BFD WILL REMAIN THE WORST THE LONGEST DUE TO TERRAIN
AND LAKE-PROXIMITY ISSUES. THEY COULD STAY MVFR/IFR RIGHT THROUGH
FRIDAY.

HIGH PRESSURE BRINGS A BRIEF RESPITE FOR FRIDAY BEFORE ANOTHER
CLIPPER BRINGS SOME SNOW AND REDUCE CONDITIONS FOR LATER SATURDAY
INTO SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR PAZ006-
010>012-017>019-025>027-034-035-037-041-042-045-046-049>053.
WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR PAZ024-033.
LAKE EFFECT SNOW WATCH FROM 7 AM EST THURSDAY THROUGH FRIDAY
MORNING FOR PAZ004-005.

&&

SYNOPSIS...LACORTE
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/MARTIN
LONG TERM...MARTIN
AVIATION...LACORTE/GARTNER
Hazardous weather outlook, Jan 14, 9:53 PM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
953 PM EST WED JAN 14 2009

PAZ006-010>012-017>019-025>027-034-035-037-041-042-045-046-049>053-
160300-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-BEDFORD-FULTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
953 PM EST WED JAN 14 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ARCTIC AIR WILL POUR IN THE REGION THURSDAY AND FRIDAY. WIND
CHILLS WILL BOTTOM OUT BETWEEN 20 AND 25 BELOW ZERO FRIDAY MORNING
OVER THE NORTHERN MOUNTAINS...AND BETWEEN 10 AND 15 BELOW FURTHER
SOUTH ACROSS THE CENTRAL COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-160300-
CAMBRIA-SOMERSET-
953 PM EST WED JAN 14 2009

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ARCTIC AIR WILL POUR IN THE REGION THURSDAY AND FRIDAY. WIND
CHILLS WILL BOTTOM OUT NEAR 20 BELOW ZERO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-056>059-063>066-160300-
JUNIATA-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
953 PM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-160300-
WARREN-MCKEAN-
953 PM EST WED JAN 14 2009

...LAKE EFFECT SNOW WATCH IN EFFECT FROM 7 AM EST THURSDAY THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

ARCTIC AIR WILL POUR IN THE REGION THURSDAY AND FRIDAY. WIND
CHILLS WILL BOTTOM OUT BETWEEN 20 AND 25 BELOW ZERO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:45 PM ESTWinter Storm WarningCTPCambria, Somerset9 hr
Jan 15, 3:30 AM ESTLake Effect Snow AdvisoryCTPMcKean21 hr
Jan 15, 3:30 AM ESTWind Chill WarningCTPCambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more32 hr
Jan 15, 3:30 AM ESTWind Chill AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 10 more56 hr

Nearby

Lake Effect Snow Warnings in Pennsylvania, 2009Every lake effect snow warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.